Alert archive / Illinois / Areal Flood Advisories in 2011

Areal Flood Advisory 13, NWS Lincoln, IL

May 25, 20114 counties in Illinois

NWS Lincoln, IL issued this areal flood advisory at May 25, 2011, 6:01 PM CDT for 4 counties in Illinois. It was in force for 116 min.

The area

The counties it named.

The facts

Issued
May 25, 2011, 6:01 PM CDT (23:01 UTC)
Expired
May 25, 2011, 7:57 PM CDT
In force
116 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Christian County, IL, Logan County, IL, Macon County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 37 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1832 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this areal flood advisory went out at May 25, 2:51 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 25, 2:51 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
251 PM CDT WED MAY 25 2011

.DISCUSSION...
ISSUED 251 PM CDT WED MAY 25 2011

MANY FACTORS COMING TOGETHER FOR A MAJOR SEVERE WEATHER OUTBREAK
IN CENTRAL AND SOUTHEAST ILLINOIS THIS EVENING INTO EARLY TONIGHT.
EARLIER RAINFALL...COMBINED WITH THUNDERSTORMS PRODUCING HEAVY
RAIN THE NEXT 12 TO 18 HOURS AND A SLOW EASTWARD TRANLATIONAL
MOVEMENT OF THE RAIN PRODUCING SYSTEMS...RESULTED IN A FLASH FLOOD
WATCH FOR THE ENTIRE AREA THE REST OF TODAY INTO EARLY THURSDAY
MORNING.

SHORT TERM...TONIGHT THROUGH THURSDAY

THE LATEST SURFACE MAP AT 19Z INDICATED A STRONG...STACKED LOW
PRESSURE CENTER NEAR KANSAS CITY WITH THE MAIN SYNOPTIC BOUNDARY
EXTENDING TO THE ENE TOWARD SE IOWA AND NE ILLINOIS. AN OUTFLOW
BOUNDARY FROM EARLIER CONVECTION CURVED FROM NEAR BMI-LITCHFIELD-
JUST NORTH OF LAWRENCEVILLE. AREAS NORTH OF THE OUTFLOW...ALONG
I-74 FROM BMI-CMI-DNV HAVE BEEN PRETTY WORKED OVER FROM CONVECTION
SO THAT IS THE ONE AREA THAT WOULD MOST LIKELY HAVE THE LOWEST
THREAT FOR SEVERE CONVECTION EARLY THIS EVENING.

EVERYWHERE ELSE IN CENTRAL AND SOUTHEAST ILLINOIS...THE
AFOREMENTIONED BOUNDARIES...IMPRESSIVE AMOUNTS OF
INSTABILITY...STRONG LOW AND MID LEVEL WIND FIELDS AND INCREASING
ROTATIONAL POTENTIAL IN THE ATMOSPHERE AS WE APPROACH EARLY
EVENING WILL RESULT IN WIDESPREAD SEVERE STORMS. DEEP LAYER WIND
SHEAR IS ALREADY HIGH ACROSS THE FORECAST AREA...BUT AS HELICITY
INCREASES THIS EVENING...THREAT OF LONG TRACK SUPERCELL
TORNADOES...VERY LARGE HAIL AND WIND DAMAGE WILL INCREASE. THE
LATEST HRRR MODEL SHOWS THE TARGET TIME MAINLY BETWEEN 22Z AND 02Z
(5 TO 9 PM)...WITH THE GREATEST THREAT SOUTH OF A LINE FROM
WINCHESTER THROUGH SPRINGFIELD TO MATTOON TO MARSHALL.

INCREASING PRECIPITABLE WATER VALUES AND A CONTINUED LOW LEVEL
MOISTURE TRANSPORT FEED WILL RESULT IN A FAIRLY HIGH POTENTIAL FOR
HEAVY RAINFALL AND FLASH FLOODING IN MUCH OF THE FORECAST AREA.
THIS IS ALSO DUE TO THE RELATIVELY SLOW MOVEMENT OF THE UPPER LOW
WHICH WILL KEEP PRODUCING THUNDERSTORMS WITH HEAVY RAIN INTO
THURSDAY MORNING.

LONG TERM...FRIDAY THROUGH WEDNESDAY

OUR PROGRESSIVE UPPER LEVEL PATTERN IS EXPECTED TO TRANSITION TO A
HIGHER AMPLITUDE TROF IN THE WESTERN U.S. AND RIDGE IN THE EAST BY
LATE IN THE UPCOMING HOLIDAY WEEKEND. BEFORE THIS EVOLVES...THE
TROF CURRENTLY ON THE WEST COAST WILL PUSH TOWARD THE MIDWEST. A
BRIEF BREAK IN THE CLOUDS IS EXPECTED ON FRIDAY...BEFORE SOUTH
WINDS BRING A WARM FRONT THROUGH THE AREA ON SATURDAY. THE LOW
LEVEL WARM ADVECTION WITH THIS FRONT WILL BRING OUR NEXT CHANCE
FOR THUNDERSTORMS...FOLLOWED BY WARMER AND MORE HUMID CONDITIONS.

SUNDAY AND MEMORIAL DAY...UPPER LEVEL RIDGING WILL BUILD INTO THE
EASTERN HALF OF THE COUNTRY. MID LEVELS OF THE ATMOSPHERE ARE
EXPECTED TO BE CAPPED...KEEPING ANY T-STORMS AT BAY...DESPITE THE
WARM AND HUMID AIR.

THE GFS AND EUROPEAN MODELS DIFFER ON THE TIMING...BUT GENERALLY
AGREE THAT A LARGE PORTION OF THE WESTERN TROF WILL LIFT OUT INTO
THE NORTHERN PLAINS. THIS WILL CUT INTO THE UPPER RIDGE...BRINGING
ANOTHER CHANCE FOR T-STORMS AROUND THE PERIPHERY OF THE CAP IN
NORTHERN PARTS OF THE FORECAST AREA...IN THE UPPER ILLINOIS RIVER
VALLEY AND THE I-74 CORRIDOR.

MILLER
&&

.AVIATION...
ISSUED 1256 PM CDT WED MAY 25 2011
FORECAST REASONING REMAINS...WITH THE CURRENT STORMS CLEARING MOST
OF THE TERMINALS...WILL REMOVE ALL BUT CB MENTION THROUGH TO 23Z-
01Z TIME FRAME WITH A RETURN OF VCTS...AND TEMPO SOME THUNDER FROM
SW TO NE ACROSS THE REGION. OVERNIGHT ON THE BACK OF THE
TS...REDUCE VISBY TO MVFR AND HOLD THAT THROUGH THE MORNING WITH
SOME LOW CIGS. SOME MODEL DATA BRINGING CIGS DOWN BELOW
1000FT...BUT FOR NOW WILL BE SOMEWHAT OPTIMISTIC...THOUGH THE LLVL
MOISTURE MAY FORCE A IFR TEMPO IN SUBSEQUENT ISSUANCES.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR ILZ027>031-
036>038-040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, May 25, 2:50 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT WED MAY 25 2011

ILZ056-057-061>063-066>068-071>073-261100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-SHELBY-
250 PM CDT WED MAY 25 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING. SOME
OF THE STORMS MAY PRODUCE GOLF BALL SIZE HAIL OR LARGER...DAMAGING
WINDS...FREQUENT LIGHTNING...HEAVY RAINS AND POSSIBLE STRONG
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY AND
AGAIN FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED BETWEEN 4 PM AND 1 AM.

ILZ043>046-052>055-261100-
CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-MACON-MOULTRIE-PIATT-
VERMILION-
250 PM CDT WED MAY 25 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING.
SOME OF THE STORMS MAY PRODUCE GOLF BALL SIZE HAIL OR
LARGER...DAMAGING WINDS...FREQUENT LIGHTNING...HEAVY RAINS AND
POSSIBLE STRONG TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY AND
AGAIN FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED BETWEEN 4 PM AND 1 AM.

ILZ036-040-041-047-049-050-261100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
250 PM CDT WED MAY 25 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS EVENING. SOME OF THE
STORMS MAY PRODUCE GOLF BALL SIZE HAIL OR LARGER...DAMAGING
WINDS...FREQUENT LIGHTNING...HEAVY RAINS AND POSSIBLY STRONG
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY AND
AGAIN ON FRIDAY NIGHT AND SATURDAY.

WATER LEVELS ON THE ILLINOIS RIVER WILL CONTINUE TO SLOWLY FALL...
BUT REMAIN ABOVE FLOOD STAGE THROUGH THE WEEK DOWNSTREAM OF PEORIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND AGAIN BETWEEN
3 PM AND 10 PM.

ILZ027>031-037-038-042-048-051-261100-
KNOX-LOGAN-MARSHALL-MCLEAN-MENARD-PEORIA-SANGAMON-STARK-TAZEWELL-
WOODFORD-
250 PM CDT WED MAY 25 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS EVENING. SOME OF THE
STORMS MAY PRODUCE GOLF BALL SIZE HAIL OR LARGER...DAMAGING
WINDS...FREQUENT LIGHTNING...HEAVY RAINS AND POSSIBLY STRONG
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY AND
AGAIN FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS MORNING AND AGAIN BETWEEN 3 PM
AND MIDNIGHT.

HJS

In the hours before

Local storm report, May 25, 5:25 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
525 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             MOUNT PULASKI           40.01N 89.28W
05/25/2011  M0.50 INCH       LOGAN              IL   CO-OP OBSERVER

&&

LAUFENBERG
Local storm report, May 25, 5:32 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
532 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND DMG     2 E LINCOLN             40.15N 89.33W
05/25/2011                   LOGAN              IL   NWS EMPLOYEE

            TREE TOPPED AT WFO LINCOLN

&&

LAUFENBERG
Local storm report, May 25, 5:35 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
535 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     DIVERNON                39.57N 89.65W
05/25/2011                   SANGAMON           IL   EMERGENCY MNGR

            TREE FELL ON HOUSE ON KENNY STREET IN TOWN.

&&

LAUFENBERG
Local storm report, May 25, 5:42 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
542 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND GST     CHESTNUT                40.07N 89.20W
05/25/2011  E60 MPH          LOGAN              IL   MESONET

&&

LAUFENBERG
Local storm report, May 25, 5:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
546 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HEAVY RAIN       RUSHVILLE               40.12N 90.57W
05/25/2011  M1.10 INCH       SCHUYLER           IL   MESONET

            RECEIVED IN APPROXIMATELY 20 MINUTES

&&

LAUFENBERG
Local storm report, May 25, 5:52 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
552 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             MECHANICSBURG           39.81N 89.40W
05/25/2011  M1.25 INCH       SANGAMON           IL   EMERGENCY MNGR

&&

LAUFENBERG

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:25 AM CDTSpecial Weather StatementILXMorgan, Scott65 min
May 25, 5:47 AM CDTSevere Thunderstorm WarningILXLogan, Mason, Menard, Sangamon58 min
May 25, 6:57 AM CDTSpecial Weather StatementILXChristian, Macon, Moultrie, Piatt, Shelby63 min
May 25, 7:57 AM CDTTornado WarningILXPiatt13 min
May 25, 8:16 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion44 min
May 25, 9:29 AM CDTRiver Flood WarningILXFulton, Knox7 days
May 25, 9:29 AM CDTRiver Flood WarningILXFulton7 days
May 25, 11:59 AM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion61 min
May 25, 12:49 PM CDTAreal Flood AdvisoryILXEdgar, Vermilion6 hr
May 25, 12:54 PM CDTSevere Thunderstorm WarningILXShelby66 min
May 25, 1:10 PM CDTTornado WarningILXEffingham, Shelby31 min
May 25, 1:20 PM CDTFlash Flood WatchILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more10 hr
May 25, 1:44 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Moultrie51 min
May 25, 2:23 PM CDTSevere Thunderstorm WarningILXEdgar23 min
May 25, 2:44 PM CDTSevere Thunderstorm WarningILXEdgar, Vermilion38 min
May 25, 3:20 PM CDTSevere Thunderstorm WarningILXEdgar25 min
May 25, 3:47 PM CDTTornado WarningILXCass, Morgan, Scott43 min
May 25, 4:02 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon58 min
May 25, 4:17 PM CDTTornado WarningILXChristian, Sangamon25 min
May 25, 4:29 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Morgan, Schuyler61 min
May 25, 4:33 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon57 min
May 25, 4:57 PM CDTSevere Thunderstorm WarningILXChristian, Logan, Menard, Sangamon51 min
May 25, 5:00 PM CDTSevere Thunderstorm WarningILXDouglas, Macon, Moultrie, Piatt, Shelby60 min
May 25, 5:01 PM CDTFlash Flood WarningILXCass, Fulton, Schuyler3 hr
May 25, 5:07 PM CDTSevere Thunderstorm WarningILXEdgar38 min
May 25, 5:08 PM CDTFlash Flood WarningILXChristian, Sangamon3 hr
May 25, 5:13 PM CDTTornado WarningILXChristian, Shelby32 min
May 25, 5:19 PM CDTSevere Thunderstorm WarningILXFulton, Logan, Mason, Menard, Tazewell35 min
May 25, 5:37 PM CDTSevere Thunderstorm WarningILXMacon, Piatt, Shelby38 min
May 25, 5:42 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean, Macon, Piatt37 min
May 25, 5:45 PM CDTSevere Thunderstorm WarningILXFulton, Knox, McLean, Peoria, Tazewell, Woodford60 min
May 25, 5:51 PM CDTTornado WarningILXDeWitt, McLean24 min
May 25, 5:58 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Piatt47 min
May 25, 6:11 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper49 min
May 25, 6:12 PM CDTTornado WarningILXMcLean40 min
May 25, 6:15 PM CDTSevere Thunderstorm WarningILXKnox, McLean, Marshall, Peoria, Stark, Woodford40 min
May 25, 6:19 PM CDTFlash Flood WarningILXKnox4 hr
May 25, 6:27 PM CDTSevere Thunderstorm WarningILXChampaign33 min
May 25, 6:42 PM CDTSevere Thunderstorm WarningILXChampaign, Coles, Douglas, Moultrie, Piatt33 min
May 25, 6:53 PM CDTTornado WarningILXChampaign, Piatt37 min
May 25, 6:57 PM CDTAreal Flood AdvisoryILXChampaign, Coles, DeWitt, Douglas, Moultrie, Piatt4 hr

Nearby

Areal Flood Advisories in Illinois, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.